FDA Issues Warning on Some Antipsychotic Drugs

Washington Post
By Shankar Vedantam

The Food and Drug Administration yesterday warned doctors that elderly patients with dementia who are being treated with an older class of antipsychotic drugs appear to be at increased risk of dying.

The agency ordered a “black box” warning placed on the labels of drugs such as haldol and thorazine, which are sometimes used to pacify demented patients who become aggressive or disturbed. A similar warning was placed on the newer class of “atypical” antipsychotic drugs three years ago.

Although information on the use of the older drugs in nursing homes and elsewhere is spotty, the regulatory agency said it thinks the older drugs were not as widely used as the newer ones, which include Risperdal, Zyprexa and Seroquel.

Thomas Laughren, director of the FDA’s Division of Psychiatry Products in the Center for Drug Evaluation and Research, said none of the drugs is currently approved for use among elderly patients with dementia, meaning that doctors are using the drugs “off-label” — which they can legally do, based on their judgment. Laughren said it is important for doctors to know that the drugs carry an elevated risk.

He said the agency is not saying the drugs should never be used with elderly demented patients.

“What we want to do is make them aware of this risk,” the official said. “We would hope they would discuss — in this case not with the patient, because the patients have dementia — but with caregivers and families. These are very difficult patients to manage. They can become very aggressive and violent and injure other patients and staff.”

Advertisements

Leave a comment

Filed under Uncategorized

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s